Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Lubbock, TX

September 23, 20178 counties in Texas

NWS Lubbock, TX issued this flash flood watch at Sep 23, 2017, 2:13 PM CDT for 8 counties in Texas. It took effect at Sep 23, 2017, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2017, 2:13 PM CDT (19:13 UTC)
In effect from
Sep 23, 2017, 7:00 PM CDT
Expired
Sep 24, 2017, 3:56 AM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
Flood severity
None

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS64 KLUB 231913
FFALUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lubbock TX
213 PM CDT Sat Sep 23 2017


TXZ021-022-027-028-033-034-039-040-240500-
/O.NEW.KLUB.FF.A.0002.170924T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, 
Plains, and Brownfield
213 PM CDT Sat Sep 23 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SUNDAY MORNING...

The National Weather Service in Lubbock has issued a

* Flash Flood Watch for portions of northwest Texas and the 
  Panhandle of Texas, including the following areas, in 
  northwest Texas, Bailey, Cochran, Hockley, Lamb, Terry, and 
  Yoakum. In the Panhandle of Texas, Castro and Parmer. 

* From 7 PM CDT this evening through Sunday morning

* Numerous thunderstorms developing over eastern New Mexico this
  afternoon and evening are expected to slowly spread east into
  the western South Plains and extreme southwest Texas Panhandle
  tonight. Rain amounts of one to two inches will be possible,
  while repeat storms could generate several inches or more of
  rainfall within an hour or two. 

* Excessive runoff could lead to areal flooding or ponding. More
  intense rainfall rates could cause flash flooding. Runoff over developed
  or urbanized areas will be magnified further.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
190 
WGUS64 KLUB 240451
FFALUB

Flood Watch
National Weather Service Lubbock TX
1151 PM CDT Sat Sep 23 2017

TXZ021-022-027-028-033-034-039-040-241200-
/O.CON.KLUB.FF.A.0002.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, 
Plains, and Brownfield
1151 PM CDT Sat Sep 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

The Flash Flood Watch continues for

* Portions of northwest Texas and the Panhandle of Texas, 
  including the following areas, in northwest Texas, Bailey, 
  Cochran, Hockley, Lamb, Terry, and Yoakum. In the Panhandle of 
  Texas, Castro and Parmer. 

* Until 7 AM CDT Sunday

* Widespread moderate to heavy rain along with embedded
  thunderstorms will continue to spread slowly eastward across the
  western South Plains and southwest Texas Panhandle through early
  Sunday morning. Rain amounts of one to two inches will be common,
  with localized areas approaching 3 inches.

* Excessive runoff could lead to areal flooding or ponding. More
  intense rainfall rates in thunderstorms could cause pockets of
  flash flooding. Runoff over developed or urbanized areas will 
  be magnified further. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
721 
WGUS64 KLUB 240856
FFALUB

Flood Watch
National Weather Service Lubbock TX
356 AM CDT Sun Sep 24 2017

TXZ021-022-027-028-033-034-039-040-241000-
/O.CAN.KLUB.FF.A.0002.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, 
Plains, and Brownfield
356 AM CDT Sun Sep 24 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Texas and the
Panhandle of Texas has been cancelled. A line of showers and
thunderstorms with moderate rain rates has largely moved east of
the watch area.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 12:53 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 23, 12:53 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1253 PM CDT Sat Sep 23 2017

.AVIATION...
Thunderstorms may be approaching both the KLBB and KPVW TAF sites
by the last 6 hours of this TAF - something to consider for
planning though didn't include a mention in this forecast. The
stratus layer over KLBB and KPVW in particular is starting to
break up so the MVFR layer at least should be trending towards
scattered - may linger with a broken layer just above MVFR range,
however. Low clouds expected to return after midnight tonight,
again with MVFR appearing to be favored. RADAR likely to show more
activity west of KLBB and KPVW as the afternoon and evening
progress with storms mostly moving to the north. RMcQueen

&&

.PREV DISCUSSION... /issued 630 AM CDT Sat Sep 23 2017/

AVIATION...
Low clouds (with ceilings around 2000 ft) have blossomed in the
past couple of hours, spreading across KLBB and about to envelop
KPVW. It remains less clear if these clouds will breach KCDS
before scattering/lifting by around 18Z, though it remains a
possibility. Aside from the clouds, breezy southerly to
southeasterly winds will develop at the terminals later this
morning and continue through the rest of the day. A return to MVFR
cigs appears a good bet again tonight, generally AOA 09Z, at
least for KLBB and KPVW. Additionally, convection should remain
well west of the terminals through the day today but could
approach the I-27 corridor late tonight into Sunday morning.

PREV DISCUSSION... /issued 428 AM CDT Sat Sep 23 2017/

DISCUSSION...
Little has changed from previous shifts with respect to forecast
as a prolonged period of showers, a few thunderstorms and heavy
rainfall will begin in the west this evening, spreading east
tonight and areawide Sunday.

Large upper-level longwave trough over the western US will shift
east very slowly during the next few days then deamplify and lift
northeast over the central US by the middle of next week. Medium
range NWP output suggest that a weak cutoff low will develop over
the far southwestern US in the wake of longwave trough's exit.
Meanwhile, abundant low-level moisture will be drawn northwest
across the region before a cold front propagates south across the
southern high plains Monday and Tuesday. NWP solutions continue to
differ on timing of front with the NAM and EC a little faster
than the GFS. The faster frontal progression seems more plausible
considering strength of airmass and convectively induced cold
pooling north of the front. Seasonably warm temperatures today
will significantly cool by Monday and remain below normal through
the forecast period.

Over the next 24 hours and in advance of cold front, it appears
the greatest threat of the heaviest rainfall will occur across
eastern New Mexico and possibly impacting Parmer and Bailey late
tonight or early Sunday. This shift discussed whether or not to
issue a Flash Flood Watch for these two counties and ultimately
decided against it due to the timing and limited duration of heavy
rainfall. Nevertheless, upcoming shifts will need to monitor this
potential.

Heavy rainfall and flood threat will increase areawide Sunday
night and continue through Tuesday as broad area of mid-level
moisture-rich lift overspreads strengthening low-level jet and
southward moving cold front. Greatest precipitable water content
will exist across the eastern portions of the Caprock and into the
Rolling plains with values in excess of 1.5 inches. That being
said, would not be surprised to many locations receiving in
between 3 and 4 inches of rain by late Tuesday as suggested by WPC
and supported by NWP output.

By Wednesday, heavy rainfall and flooding concerns should shift
south and east. Precipitation chances will begin to diminish in
earnest Thursday as drier airmass finally filters in from the
north. JH

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Sep 23, 5:30 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
530 AM CDT Sat Sep 23 2017

TXZ021>044-241030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
530 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will gradually increase in
coverage from west to east across the outlook area through
tonight. The strongest storms will occur across the extreme
southwest Texas Panhandle and northwestern South Plains and will
be capable of producing winds to 60 mph and heavy rainfall with
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms producing very heavy rainfall
will result in an increased threat of flooding across the outlook
area from Sunday through Tuesday.

02

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WarningLUBParmer15 min

Nearby

Flash Flood Watches in Texas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.